Tuesday, October 25, 2016

Coping with Cramps and Low Blood Pressure

A person writes in, "I have had Addisons Disease for 18 years and my salt intake is very important. There are days that's all I crave is salt. I take 1 mg of Fludrocortisone and 20 mg of Hydrocortisone in the morning and 10 mg in the afternoon. One thing I hate is cramping in the legs and feet. Also, I hate the bladder hurting all the time. I need an answer to that. Because sometimes I feel like the only one that has this disease in Wyoming. Doctors sometimes don't know what to do about it. They freak out on my blood pressure and my heart rate because they are so low. Could my bladder hurt due to my meds."

I don't know how low your blood pressure is, but I do know that normal blood pressure should be around 120/80 and low blood pressure symptoms normally start at about 90/60. When my blood pressure dropped and I had muscle cramping, I knew that I something was seriously the matter. It could be:


  • That I was dehydrated and needed to drink more water and take more salt (When you take Fludrocortisone you need to add more salt to your diet. Those with Addison's are advised not to restrict salt intake and to add salt until you feel satisfied. When I got my Fludrocortisone dose right for me, I didn't crave salt much. ) 
  • Perhaps I needed to exercise to get the blood circulation going. (poor circulation causes cramping) 
  • Perhaps I was doing more exercise than my body was accustomed to, or had the medication, or minerals to support. 
  • I might be low in potassium, calcium or in magnesium. Having my mineral levels checked might be necessary. I might need mineral supplements. (Be careful. People with low Adrenal Function might have high potassium. Perhaps my minerals are not in the right balance.) 
  • Thyroid problems can cause muscle cramping. Maybe my thyroid needs to be checked. 
  • Do I need to rest? I would get muscle and bladder pain when I was becoming exhausted. When I rested for a while, they went away. 
  • Does my Fludrocourt medication need to be adjusted? Too much Fludrocourt can cause high blood pressure. Too low of Fludrocourt dose can cause low blood pressure. http://www.healthline.com/drugs/fludrocortisone/oral-tablet#SideEffects2

Remember that if your blood pressure gets too low you can go into an Adrenal Crisis which can be very serious, so you will want to talk to your doctor about the problems you are having. You are on the normal dose for both your Fludrocortisone and Hydrocortisone, but the dose sometimes needs to be adjusted for different people and in times of stress.

I wish you well. Keep a health journal and make notes of how you are feeling, at what time, and the situation and take it with you to talk to your doctor. If your doctor does not have much experience in treating endocrine disorders, you may want to find one who has that experience. Don't give up! It takes time and patience, but you can feel better.

No comments:

Post a Comment